Ohio, 2023

Damaging Winds in Ohio, April 5, 2023

April 5, 2023 · NWS PBZ · 6 events in 4 counties and zones

The center of a closed upper-level low advanced just west of the Great Lakes on the evening of April 5th. An organized line of convection developed ahead of the cold front and created strong winds and isolated tornadoes from eastern Illinois to eastern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
$5,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The center of a closed upper-level low advanced just west of the Great Lakes on the evening of April 5th. An organized line of convection developed ahead of the cold front and created strong winds and isolated tornadoes from eastern Illinois to eastern Ohio. DCAPE values will likely near air above 1000J/kg with high cloud based ceilings prior to convection. Hi-Res model guidance also suggested that effective shear ranged between 30-40kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 5, 4:23 PM EST, 43 minutes earlier.

Area forecast discussion, Apr 5, 4:23 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
523 PM EDT Wed Apr 5 2023

.SYNOPSIS...
Above average temperatures will continue today. Shower and
thunderstorm chances will increase through the afternoon and
evening with the approach and passage of a cold front.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Evening update...Much of the cloud cover has lifted to the north
over northeast OH and northwest PA leaving a generally clear
area over the southern OH and southern PA, northern WV area.
This has lead to a bit of warming and maintaining warmer temps
but the peak heating has passed for early April and a very dry
surface seems to be taking shape with RH values into the lower
30s and upper 20 percent range. This will continue to make for
an unfavorable environment unless the upstream convection in
south central OH on its current trajectory makes it into the
western OH counties. This looks to be in the 22Z-23Z time
frame. Will expect some damaging wind potential still possible
but given upstream potential, the hail and tornado potential
seem less likely. Have updated to address the dew points and
amount of moisture in place. Also tweaked the pop forecast to
account for the lessening of potential measuring rainfall. If
indeed, convection holds together out west, elevated instability
being tapped to the east will prompt an extension south of the
SVR Watch.

Previous Discussion...Strong warm advection and surface heating
despite cirrus passing overhead has warmed surface temperatures
into the low 80s across much of the forecast area. SPC has
maintained the slight but has retracted the Enhanced owing to
strong capping at 700MB. The warm air aloft should continue to
keep a lid on convection for much of the afternoon before
upstream convection associated with an approaching front begins
to encroach on the area later this afternoon. One exception is
orographic assist convection in the east will initiate a few
showers and thunderstorms below severe limits. Upstream
environment should be favorable enough along with conditional
instability aided by synoptic forcing to keep some severe
convection in the form of a line with damaging winds quickly
becoming marginal as it tracks east. Will likely encounter a few
severe storms into the 22Z to 02Z range into eastern OH before
weakening as they track into PA. Winds remain the main concern
but a cell containing hail and an isolated tornado remain
possible.

Cells will weaken along the front into tonight with the
approach of the boundary being slowed by high pressure/ridging
in the east keeping showers over southwest PA into Thursday.
Still, only 0.50" is forecast on average across the region.
This will keep a damp and showery forecast in place through
Thursday morning.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
During the day on the Thursday, strong high pressure in the
eastern Middle Atlantic will keep the cold front at bay, nearly
stalled. Models indicate a weak wave tracking up the lee side of
the stalled trough along the Appalachian range more timing like
mid morning on Thursday. Therefore, with the stalled boundary
and passing support aloft, will keep some thunder potential
along the front through midday on Thursday. Eventually, the
pattern aloft breaks down and the 700MB flow finally shoves the
trough east sending the front through the region by late
Thursday night. High pressure upstream will usher in a
potential extended dry period.

Building sfc high pressure behind the front will return dry
conditions to the region by Friday and maintain dry conditions
through the weekend. Temperatures will be noticeably cooler
Thursday (back to normal) before increasing back to above normal
levels Sunday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Latest model consensus shows high pressure / upper ridging
remaining the dominant feature in the extended, maintaining dry
conditions and above normal temperatures. Though Tuesday does
hint at a shortwave attempting to traverse the ridge with some
moisture creeping into the northern forecast area. Trends
suggest the models with eventually dry this potential out. Thus,
a prolonged dry period with above normal temperatures seems
likely.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Surface ridging will continue through the TAF period with
maintained VFR conditions. Winds have, and will likely remain
elevated in a tight surface pressure gradient. This afternoon,
cloud coverage will generally increase with occasional VFR cu
popping up in elevated instability.

Towards the evening time, a pre-frontal trough will move through
and bring a brief chance for strong thunderstorms across the
area. The primary threats with these will be gusty winds and
sudden wind shifts. The port most at risk will be ZZV, but
storms will be possible to likely for all ports this evening.
This was noted in a tempo group with temporary reductions in
visibility, cigs, and slight upticks in winds. Guidance has
been more bullish on timing thunderstorm coverage to the trough
passage, with lingering showers afterwards, and before a
passing cold front overnight. A rumble of thunder could not be
ruled out.

Overnight tonight, ample moisture in pre-frontal convergence
may allow for a drop to MVFR before the front veers winds and
drys out the low levels; returns to VFR are probable. Another
round of rain is likely tomorrow morning as moisture pushes up
the surface trough axis. Clearing and VFR is expected for the
rest of the day tomorrow as the front pushes out of our area.

.OUTLOOK...
High pressure and dry quasi-zonal flow will promote VFR
conditions for Thursday night into early next week.

&&

.CLIMATE...
Near-record warmth is possible today contingent on
cloud cover. Here are the records (year set in parenthesis) and
current forecasted maxima and minima for the PBZ climate sites:

                         Record      Record       Current
                         High Min    Max          Forecast
                         4/5         4/5          Min/Max
-----------------------------------------------------------
 Pittsburgh...............63 (1985) 83 (1910) 60/84
 Morgantown...............64 (1985) 85 (1947) 62/85
 Wheeling.................58 (2010) 84 (1947) 62/83
 Zanesville...............60 (1929) 83 (1988) 62/83
 New Philadelphia.........52 (2010) 81 (1986) 62/82
 Dubois...................N/A       76 (1985) 55/81

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...88
NEAR TERM...Shallenberger
SHORT TERM...Shallenberger
LONG TERM...Shallenberger
AVIATION...Milcarek
CLIMATE...88
Hazardous weather outlook, Apr 5, 1:10 PM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
210 PM EDT Wed Apr 5 2023

PAZ074>076-078-WVZ021-509>514-061815-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Higher Elevations of Indiana-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
210 PM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms are possible late this afternoon and
evening. The primary threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ049-050-058-059-068-069-PAZ007>009-013>016-020>022-029-031-073-
077-WVZ001>004-012-061815-
Harrison-Jefferson OH-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Washington-Greene-Westmoreland-Indiana-Hancock-Brooke-Ohio-
Marshall-Wetzel-
210 PM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms are possible late this afternoon and
evening. The primary threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048-057-061815-
Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-
210 PM EDT Wed Apr 5 2023

...SEVERE THUNDERSTORM WATCH 128 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Cincinnati radar (KILN), 164 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
April 5, 5:06 PM EST
Where
Muskingum County, 0.87 mi NW of Stovertown
Measured
48 kt (55 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
39.840, -81.990

A tree was blown down on Virgina and Center Road. Time was estimated based on the radar.

Thunderstorm Wind, Muskingum

When
April 5, 5:08 PM EST
Where
Muskingum County, White Cottage
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.870, -82.100

Tree limbs blown down.

Thunderstorm Wind, Muskingum

When
April 5, 5:15 PM EST
Where
Muskingum County, 0.87 mi NE of Trinway
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
40.140, -82.010

A tree fell on a home on the 2nd Street. Time was based off the radar.

Thunderstorm Wind, Guernsey

When
April 5, 5:30 PM EST
Where
Guernsey County, 0.53 mi W of Cumberland
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.850, -81.660

A few wires were down in the city of Cumberland, OH. Time of damage estimated based on the radar.

Thunderstorm Wind, Tuscarawas

When
April 5, 5:49 PM EST
Where
Tuscarawas County, 1.05 mi W of Uhrichsville
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.400, -81.350

A few wires were down on East 12th Street and North Water Street. Damage time based off the radar.

Thunderstorm Wind, Belmont

When
April 5, 6:35 PM EST
Where
Belmont County, 1.26 mi WNW of Colerain
Measured
48 kt (55 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
40.130, -80.820

A tree fell down on Barton Road near Route 250. Damage time estimated based on the radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090995, 1090988, 1090997, 1091000, 1091001, 1091002.